Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 49, NWS Baltimore/Washington

May 23, 2016Culpeper County, Madison County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 23, 2016, 6:23 PM EDT for Culpeper County, Madison County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2016, 6:23 PM EDT (22:23 UTC)
Expired
May 23, 2016, 6:57 PM EDT
In force
34 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Culpeper County, VA, Madison County, VA

The radar

The Sterling radar (KLWX), 87 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:38 PM EDTHAIL 1.751 Nne Locust Dale, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS51 KLWX 232223
SVRLWX
VAC047-113-232315-
/O.NEW.KLWX.SV.W.0049.160523T2223Z-160523T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CULPEPER COUNTY IN NORTHERN VIRGINIA...
  SOUTHERN MADISON COUNTY IN NORTHWESTERN VIRGINIA...

* UNTIL 715 PM EDT

* AT 622 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CULPEPER...
  MOVING SOUTHWEST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGING WINDS WILL CAUSE SOME TREES AND LARGE BRANCHES 
           TO FALL. THIS COULD INJURE THOSE OUTDOORS...AS WELL AS 
           DAMAGE HOMES AND VEHICLES. ROADWAYS MAY BECOME BLOCKED BY 
           DOWNED TREES. LOCALIZED POWER OUTAGES ARE POSSIBLE. 
           UNSECURED LIGHT OBJECTS MAY BECOME PROJECTILES. 

* LOCATIONS IMPACTED INCLUDE...
  MADISON...BRIGHTWOOD...MITCHELLS...LOCUST DALE...WOLFTOWN...WINSTON...
  SHELBY...PRATTS...OAKPARK...FORDSVILLE...TWYMANS MILL...ARODA AND
  ROCHELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS TO PROTECT YOURSELF FROM WIND AND LIGHTNING. TREES AROUND
YOU MAY BE DOWNED FROM DAMAGING WINDS...SO IF YOU ARE NEAR LARGE
TREES...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. DON'T DRIVE
UNDERNEATH TREES OR IN WOODED AREAS UNTIL THE THREAT HAS PASSED.

&&

LAT...LON 3846 7805 3838 7798 3825 7824 3836 7837
TIME...MOT...LOC 2222Z 047DEG 26KT 3839 7807 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
2 follow-up statements
157 
WWUS51 KLWX 232239
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT MON MAY 23 2016

VAC047-113-232315-
/O.CON.KLWX.SV.W.0049.000000T0000Z-160523T2315Z/
CULPEPER VA-MADISON VA-
639 PM EDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN CULPEPER AND SOUTHEASTERN MADISON COUNTIES...

AT 639 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORANGE...MOVING
SOUTHWEST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGING WINDS WILL CAUSE SOME TREES AND LARGE BRANCHES TO 
         FALL. THIS COULD INJURE THOSE OUTDOORS...AS WELL AS DAMAGE 
         HOMES AND VEHICLES. ROADWAYS MAY BECOME BLOCKED BY DOWNED 
         TREES. LOCALIZED POWER OUTAGES ARE POSSIBLE. UNSECURED 
         LIGHT OBJECTS MAY BECOME PROJECTILES. 

LOCATIONS IMPACTED INCLUDE...
SHELBY...OAKPARK...ROCHELLE...TWYMANS MILL...ARODA AND LOCUST DALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS TO PROTECT YOURSELF FROM WIND AND LIGHTNING. TREES AROUND
YOU MAY BE DOWNED FROM DAMAGING WINDS...SO IF YOU ARE NEAR LARGE
TREES...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. DON'T DRIVE
UNDERNEATH TREES OR IN WOODED AREAS UNTIL THE THREAT HAS PASSED.
&&

LAT...LON 3839 7810 3834 7805 3825 7824 3832 7832
TIME...MOT...LOC 2239Z 047DEG 26KT 3830 7819 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
093 
WWUS51 KLWX 232257
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT MON MAY 23 2016

VAC047-113-232307-
/O.CAN.KLWX.SV.W.0049.000000T0000Z-160523T2315Z/
CULPEPER VA-MADISON VA-
657 PM EDT MON MAY 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CULPEPER AND
SOUTHEASTERN MADISON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSE
AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE WARNING HAS
BEEN CANCELLED.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3839 7810 3834 7805 3825 7824 3832 7832
TIME...MOT...LOC 2256Z 047DEG 26KT 3821 7831 

$$

HAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:25 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 23, 2:25 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
225 PM EDT MON MAY 23 2016

.SYNOPSIS...
Upper level low pressure system near Norfolk this
afternoon will move northeastward towards New England and the
Canadian Maritimes tonight and Tuesday. High pressure over the
Midwest today will then slide southeastward into the western
Atlantic on Tuesday, where it will remain through the rest of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Closed upper level low remains stationed near Norfolk VA this
afternoon and will slowly lift northeastward through tonight. The
breaks of sun that formed today across northern VA, eastern WV,
and into MD have allowed for temperatures to rise into the upper
60s and low 70s. The warming, coupled with lingering low level
moisture, and cold temperatures aloft under the upper low have led to
the development of some instability (seeing ML CAPE values
between 300-800 J/KG), and in turn convective showers and a few
thunderstorms. Severe weather is not expected, but with low
freezing heights (7000-8000 feet AGL), could see some gusty winds
and small hail in any of the stronger storms.

Showers and a few thunderstorms will persist through the evening,
but will decrease in coverage and intensity after sunset. Will
also begin to see more clearing working into the region. This
combined with lingering low level moisture and wet soils will
lead to the development of some patchy fog across the area as
temperatures cool. There will be some wind remaining in the
boundary layer, so that and some lingering clouds should preclude
a more widespread dense fog situation. Will see lows in the 50s
for most, with some 40s north/west.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper low will continue pulling away on Tuesday, and we will see
drier air wrapping in behind it. This should lead to more sun than
today with some scattered instability cumulus and some cirrus.
Could also see an isolated instability shower or sprinkle, but
coverage will be spotty at best. Temperatures will be much warmer
than recent days with highs in the upper 70s to around 80 degrees.

Upper ridge builds into the region on Wednesday ushering in more
summer-like weather. The surface high will slide south of the
region, allowing for a warm southerly flow to develop. Wednesday
should remain dry for much of the region with highs in the 80s
area-wide. With dew points hovering in the 50s, should be quite
nice, with relatively low humidity. Not expecting much in the way
of shower/thunderstorm activity either, except for an isolated
one or two possible in the mountains as a weak ripple moves
through aloft.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Summer-like pattern begins Thursday, with Bermuda high promoting
warm/moist advection across the Mid-Atlantic. Increasing moisture
will lead to typical summertime diurnal thunderstorm activity
Thursday and Friday, with the best chances over the higher terrain
and fairly low chances east of the Blue Ridge. While instability
will be in the moderate range during peak heating, rather anemic
wind field keeps effective bulk shear generally less than 20 kts,
suggesting pulse-type thunderstorms. Highs Thursday and Friday
generally in the M/U80s, though a few 90s are possible, especially
in areas bereft of thunderstorm activity.

Mid-level heights begin to rise Saturday, which leads to poor
mid- level lapse rates. As such, guidance has really backed off on
QPF Saturday.

Model spread increases by Sunday, so will take a blended approach
for now until better agreement can be reached.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR at most sites at most times through the rest of today and
into this evening. Have seen the development of scattered showers
and a few thunderstorms which may lead to brief reductions to
MVFR/IFR at times this afternoon and into the evening. Later
tonight, as showers end and skies begin to clear, may see the
development of some patchy fog and Sub-VFR conditions. Will show
with a 5-6SM and BR for now, as coverage and density is
questionable with amount of cloud cover and residual winds in the
boundary layer.

VFR returns Tuesday and should persist for most
through at least Wednesday night.

Winds will be light (less than 10 knots) and generally
west/northwesterly through tonight and into Tuesday. Some gusts up
to about 15 knots likely Tuesday afternoon. Light southwest flow
then develops by Wednesday.

While most of Thursday through Saturday will end up VFR, a few
afternoon thunderstorms are possible.

&&

.MARINE...
Winds locally variable and less than 10 knots this afternoon and
evening with scattered showers and few thunderstorms, which may
create some isolated gusts to 20 knots. Plan to cover with Marine
Weather Statements for now. Winds will increase out of the
west/northwest Tuesday around departing low, but should stay below
SCA criteria. Southwest winds then develop Wednesday, but should
also remain sub- SCA.

While flow remains sub-SCA, a low chance of an afternoon
thunderstorms exists over the waters Thursday and Friday.

&&

.TIDES/COASTAL FLOODING...
12Z ESTOFS indicates potential for minor coastal flooding at
Annapolis Tuesday morning. High tide there is at 746 AM. Big
discrepancy between ESTOFS and ETSS surge but ESTOFS initialized
much better.

&&

.CLIMATE...
We put together some records (preliminary) of how this month compares
to rainy Mays on record for our area.

Washington, DC (records since 1871)
Most days in May with at least a trace: 25 (in 1952
and 1943) So far in 2016 (through the 23rd): 19

Most days in May with at least 0.01": 20 (in 2003)
So far in 2016 (through the 23rd): 18

Highest May monthly rainfall: 10.69" (in 1953 and 1889)
So far in 2016 (through noon on the 23rd): 5.12"

Baltimore, MD (records since 1870)
Most days in May with at least a trace: 25 (in 2003)
So far in 2016 (through the 23rd): 19

Most days in May with at least 0.01": 21 (in 1882)
So far in 2016 (through the 23rd): 15

Highest May monthly rainfall: 8.71" (in 1989)
So far in 2016 (through noon on the 23rd): 4.48"

Dulles, VA
Most days in May with at least a trace: 23 (in 2003)
So far in 2016 (through the 23rd): 20

Most days in May with at least 0.01": 21 (in 2003)
So far in 2016 (through the 23rd): 16

Highest May monthly rainfall: 10.26" (in 2009 and 1988)
So far in 2016 (through noon on the 23rd): 5.62"

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...MSE
AVIATION...MM/MSE
MARINE...MM/MSE
TIDES/COASTAL FLOODING...LFR
CLIMATE...DFH
Hazardous weather outlook, May 23, 3:15 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT MON MAY 23 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
315 PM EDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING.
A COUPLE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING GUSTY WINDS AND LARGE HAIL OVER THE WATERS
DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
315 PM EDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 23, 4:16 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             FORT BELVOIR            38.71N  77.15W
05/23/2016  E0.75 INCH       FAIRFAX            VA   OTHER FEDERAL

&&

EVENT NUMBER LWX1603866

BJL
Local storm report, May 23, 5:54 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     MARINE TSTM WIND 3 W SPARROWS POINT      39.22N  76.53W
05/23/2016  M39 MPH          ANZ538             MD   BUOY

&&

EVENT NUMBER LWX1603868

DH
Local storm report, May 23, 6:00 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             CHESAPEAKE BEACH        38.69N  76.53W
05/23/2016  E0.88 INCH       CALVERT            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1603869

IMR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:43 AM EDTSmall Craft AdvisoryLWX3 hr
May 23, 3:05 PM EDTSpecial Marine WarningLWX85 min
May 23, 3:12 PM EDTSevere Thunderstorm WarningLWXKing George34 min
May 23, 3:13 PM EDTSpecial Marine WarningLWX62 min
May 23, 3:32 PM EDTSpecial Marine WarningLWX58 min
May 23, 3:51 PM EDTSpecial Marine WarningLWX54 min
May 23, 4:09 PM EDTSpecial Marine WarningLWX96 min
May 23, 4:30 PM EDTSpecial Marine WarningLWX90 min
May 23, 4:50 PM EDTSpecial Marine WarningLWX85 min
May 23, 5:01 PM EDTSpecial Marine WarningLWX89 min
May 23, 6:07 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison23 min
May 23, 6:28 PM EDTSpecial Marine WarningLWX92 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.